West Virginia, 2017

Damaging Wind in West Virginia, July 18, 2017

July 18, 2017 · NWS RNK · 1 event in 1 county or zone

Instability associated with the combination of a nearby upper level low pressure system and strong daytime heating triggered scattered thunderstorms that would intensify quickly in a weakly-capped atmosphere. Downdraft CAPE values were in the range of 800 to 1100 J/Kg across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with the combination of a nearby upper level low pressure system and strong daytime heating triggered scattered thunderstorms that would intensify quickly in a weakly-capped atmosphere. Downdraft CAPE values were in the range of 800 to 1100 J/Kg across the region. These conditions allowed for the development of an isolated severe thunderstorm in Monroe County that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 2:20 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
320 PM EDT Tue Jul 18 2017

.SYNOPSIS...
An upper low will continue to support the development of
scattered mainly afternoon showers and thunderstorms into
Wednesday. As the system drifts south of the region on
Thursday, it will herald a stretch of even warmer and more
humid weather for the end of the work week into the upcoming
weekend, along with a slowly increasing threat for additional
showers or thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 315 PM EDT Tuesday...

An upper level low is currently positioned over the Blue Ridge and
Shenandoah Valley region. In conjunction with an airmass that is
moderately unstable, this has promoted scattered showers and
thunderstorms within about 40 miles either side of the Blue Ridge.
More isolated storm coverage exists in the Alleghany Highlands.

Storm motions have been highly erratic with weak winds aloft,
heavily influenced by terrain and/or convective outflow with DCAPEs
of 800-1100 J/kg. However they will move into a more unstable
environment present off the Blue Ridge foothills. Strongest
reflectivity cores will be capable of gusty to at times damaging
winds in this environment, along with periodic instances of hail up
to 1" in diameter.

With no other significant sustaining force, storms should begin
to diminish in number and strength after sunset with many areas
trending dry by mid-evening. In its place will be clearing
skies and light to calm winds, which should help generate areas
of patchy fog overnight tonight. The Greenbrier and New River
Valleys, along with any location that saw rain this afternoon.
Lows tonight mainly in the 60s.

For Wednesday, aforementioned upper low will slowly pivot into the
eastern VA through the day. Daytime heating should afford some
isolated to scattered showers and thunderstorms again, with the best
chance east of the Blue Ridge, and particularly in the
Piedmont. Synoptic-scale subsidence aloft may keep areas west of
the Blue Ridge on the dry side despite warm and somewhat humid
conditions. Even in the Piedmont, coverage may only be isolated
to scattered. Highs on Wednesday should be in the mid 80s to
mid 90s. Apparent temperatures in the central VA Piedmont may
near 100 degrees when the muggy dewpoints are factored in.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...

Weak upper closed low pressure forecast to drift slowly south
into southern GA during the short term period as an upper ridge
of high pressure builds over the system and east into the mid-
Atlantic region from the central plains.

Increasing temperatures in the lower and mid troposphere will
help to boost daytime high temperatures well into the 80s to
near 90 in the mountains, with mid-upper 90s common in the
Piedmont. Despite the increasing heat and humidity, dew point
values are not expected to be high enough to push heat indexes
to the 105F advisory level.

Gradual warming of temperatures aloft and increasing weak subsidence
on the backside of the upper low should limit extent of
diurnally-driven thunderstorm development. However, despite the
development of a weak capping inversion, an isolated brief
shower/storm still can't entirely be ruled out in the mountains
and foothills, where differential heating and localized
topographical forced ascent will be maximized, but most areas
will remain dry - as has been the case for many weeks in some
locations.

Overall, expect a relatively dry, uneventful, and warm to hot short-
term period, but not hot enough to threaten any day or nighttime
records.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...

Very warm/hot weather expected to persist through much of the
long-term forecast period. Weak upper closed low expected to
drift west into AL over the weekend, then shear slowly northeast
back toward the southern and central Appalachians by early next
week. Meanwhile, a series of short wave trofs in the northern
stream are forecast to scoot east through the Great Lakes, with
the strongest on Sunday into Monday likely to push cool
front/baroclinic zone south toward or through the Blacksburg
forecast area later Monday or Monday night.

Whether the surface front can progress this far south while
pushing against a strong Bermuda high pressure system still
remains somewhat in question, but the frontal proximity,
combined with at least some moisture streaming back northeast
in advance of southern closed/shearing low should support a
slowly increasing threat for mainly diurnally-driven
showers/thunderstorms into portions of the Blacksburg forecast
area, especially in the mountains (Saturday) and into most
areas Sunday into early next week as the front nears or moves
southeast through the region.

Little overall change in airmass expected until the possible
frontal passage - with a continuation of relatively hot days
with warm nighttime lows, but with only a very limited threat
for any record breaking readings. Cooler air may arrive by
Tuesday, driving temperatures back down 5-7F and closer to
seasonal levels.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 126 PM EDT Tuesday...

Scattered showers and thunderstorms continue to develop within
a 40 mi range either side of the Blue Ridge in VA/NC, slowly
drifting south to southwest. Occasional to frequent lightning,
localized IFR to LIFR visibilities in heavy downpours possible
if thunderstorms affect a specific TAF, with the strongest
thunderstorms through 23z being capable of gusty winds and small
hail as well. Threat will also exist along the southern Blue
Ridge in NC for aviation interests with flight routes into and
around the Blue Ridge. For the TAFs, opted for VFR VCTS
prevailing conditions with frequent amendments likely given the
slow moving nature of the storms. Storms should dissipate in
number and intensity with sunset. Outside of thunderstorm
outflow gusts, prevailing winds will be light and variable.

For tonight, as has been the case the past couple nights, look
for patchy areas of radiation fog to develop in the favored
airports near river valleys (Lewisburg and Blacksburg). This
should be especially the case tonight as boundary layer winds
are even lighter than the past couple days. Will also indicate
4SM BR with a related layer of IFR stratus at Danville and
Lynchburg toward morning as well.

For Wednesday, any fog should burn off readily shortly after
sunrise. Returning VFR cumulus anticipated again tomorrow.
Chances for showers and storms appear after 18z Wednesday, but
mainly in the Piedmont. Winds light.

Aviation Extended Discussion...

The upper level trough will head offshore by Wednesday night.
Lingering showers or thunderstorms with brief MVFR to IFR
visibilities appear restricted to Lynchburg and Danville
Wednesday afternoon. Convective activity should then become
even more sparse as capping takes place aloft Thursday into the
early weekend. Overall, it appears that VFR conditions will
primarily reign through the daytime hours. There could be some
MVFR/IFR fog and ceilings during the early morning hours in the
cooler mountain valleys like LWB. Hot and humid weather will
prevail through the end of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AL
Hazardous weather outlook, Jul 18, 2:52 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
352 PM EDT Tue Jul 18 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-192000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
352 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered strong to severe thunderstorms are possible into
early this evening. The strongest thunderstorms may be capable of
producing strong damaging winds and large hail. Storms are expected
to weaken and then finally dissipate by mid to late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Wert

In the hours before

Local storm report, Jul 18, 5:03 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 NE STEWARTSVILLE      37.29N 79.77W
07/18/2017  E1.00 INCH       BEDFORD            VA   PUBLIC

            ON JORDANTOWN ROAD

&&

JRUCKMAN
Special weather statement, Jul 18, 5:18 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT TUE JUL 18 2017

WVZ043-044-182315-
Summers-Monroe-
618 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN SUMMERS AND WESTERN MONROE COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Wayside, moving
southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Peterstown...
Union...
Pipestem...
Red Sulphur Spring...
and Laurel Branch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3753 8049 3738 8073 3738 8076 3754 8102
      3769 8059
TIME...MOT...LOC 2218Z 059DEG 14KT 3757 8064

KK
Special weather statement, Jul 18, 5:40 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT TUE JUL 18 2017

VAZ023-024-182345-
Botetourt-Rockbridge-
640 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE AND
NORTHEASTERN BOTETOURT COUNTIES AND THE CITY OF LEXINGTON...

At 639 PM EDT, a strong thunderstorm was located over Lexington,
moving southwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buchanan...
Glasgow...
Collierstown...
and Eagle Rock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 7944 3777 7936 3746 7959 3764 7980
TIME...MOT...LOC 2239Z 050DEG 15KT 3776 7947

KK
Local storm report, Jul 18, 5:42 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 SSW REIDSVILLE        36.32N 79.69W
07/18/2017  E1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

&&

JRUCKMAN
Special weather statement, Jul 18, 5:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
643 PM EDT TUE JUL 18 2017

NCZ005-VAZ043-044-058-182345-
Rockingham-Henry-Halifax-Pittsylvania-
643 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROCKINGHAM...SOUTHERN PITTSYLVANIA...SOUTHWESTERN HALIFAX AND EAST
CENTRAL HENRY COUNTIES AND THE CITY OF DANVILLE...

At 643 PM EDT, a strong thunderstorm was located near Keeling, moving
west at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville...
Mayfield...
Blairs...
Turbeville...
and Ingram.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3648 7966 3677 7976 3681 7902 3662 7899
      3654 7938 3654 7951 3651 7951
TIME...MOT...LOC 2243Z 076DEG 19KT 3668 7923

KK
Special weather statement, Jul 18, 6:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
707 PM EDT TUE JUL 18 2017

VAZ017-032-190000-
Patrick-Floyd-
707 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD AND NORTH CENTRAL
PATRICK COUNTIES...

At 707 PM EDT, a strong thunderstorm was located near Floyd, moving
south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Floyd...
Woolwine...
Willis...
Meadows Of Dan...
and Buffalo Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3673 8048 3679 8053 3680 8053 3701 8046
      3702 8045 3701 8044 3702 8043 3700 8042
      3702 8041 3701 8039 3702 8038 3702 8035
      3703 8034 3703 8024 3671 8022
TIME...MOT...LOC 2307Z 005DEG 9KT 3697 8036

KK

The radar

The Roanoke radar (KFCX), 78 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 18, 6:15 PM EST
Where
Monroe County, 0.37 mi SE of Wolf Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.667, -80.625

Multiple trees were blown down by thunderstorm winds along Route 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701264.